Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 118, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 13, 2021, 1:29 PM EDT for Page County, Rockingham County, Shenandoah County, Virginia. It was in force for 46 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2021, 1:29 PM EDT (17:29 UTC)
- Expired
- Jun 13, 2021, 2:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Page County, VA, Rockingham County, VA, Shenandoah County, VA
The radar
The Sterling radar (KLWX), 94 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 1:36 PM EDT | TSTM WND DMG | 1 Wnw New Market, VA | TREE BLEW DOWN ON RIVER ROAD NEAR NEW MARKET DEPOT ROAD. |
| Jun 13, 1:36 PM EDT | NON-TSTM WND DMG | 1 Wnw New Market, VA | TREE BLEW DOWN ON RIVER ROAD NEAR NEW MARKET DEPOT ROAD. |
| Jun 13, 1:39 PM EDT | TSTM WND DMG | 1 Wnw New Market, VA | TREE BLEW DOWN ON VA617 RIVER ROAD NEAR VA-728 NEW MARKET DEPOT ROAD. |
| Jun 13, 1:55 PM EDT | TSTM WND DMG | 1 N Stanley, VA | TREE, POLE, AND WIRES BLEW DOWN IN THE 5000 BLOCK OF MILL CREEK ROAD. |
| Jun 13, 1:57 PM EDT | TSTM WND DMG | 1 Ne Alma, VA | THREE TREES BLEW DOWN ON BOSTON ROAD NEAR CB LANE. |
| Jun 13, 1:59 PM EDT | TSTM WND DMG | 1 Ne Alma, VA | THREE TREES BLEW DOWN ON BOSTON ROAD NEAR CB LANE. |
| Jun 13, 1:59 PM EDT | TSTM WND DMG | 1 Ssw Stanley, VA | TREE BLEW DOWN ON HONEYVILLE ROAD NEAR PARK ROAD. |
| Jun 13, 2:00 PM EDT | TSTM WND DMG | 1 N Stanley, VA | A TREE, POLE, AND WIRES BLEW DOWN IN THE 5000 BLOCK OF MILL CREEK ROAD. TREE BLEW DOWN ON HONEYVILLE ROAD NEAR PARK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
395
WUUS51 KLWX 131729
SVRLWX
VAC139-165-171-131815-
/O.NEW.KLWX.SV.W.0118.210613T1729Z-210613T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
129 PM EDT Sun Jun 13 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Southern Shenandoah County in northwestern Virginia...
Northeastern Rockingham County in western Virginia...
Page County in northwestern Virginia...
* Until 215 PM EDT.
* At 128 PM EDT, severe thunderstorms were located along a line
extending from near Woodstock to Mount Jackson to near Timberville,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Woodstock, Luray, Broadway, Timberville, Shenandoah, Mount Jackson,
Stanley, Big Meadows, Elkton, New Market, Edinburg, Alma, Newport,
Honeyville, Ingham, Kings Crossing, Shenandoah Caverns, Leaksville,
Ida and Hamburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3869 7887 3879 7869 3891 7856 3876 7829
3874 7832 3871 7833 3869 7832 3864 7832
3859 7839 3856 7838 3855 7840 3853 7843
3853 7844 3852 7844 3849 7845 3841 7864
TIME...MOT...LOC 1728Z 320DEG 21KT 3883 7859 3875 7864 3870 7875
HAIL...1.00IN
WIND...60MPH
$$
CJL3 follow-up statements
912
WWUS51 KLWX 131746
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
146 PM EDT Sun Jun 13 2021
VAC139-165-171-131815-
/O.CON.KLWX.SV.W.0118.000000T0000Z-210613T1815Z/
Shenandoah VA-Rockingham VA-Page VA-
146 PM EDT Sun Jun 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHEASTERN SHENANDOAH...EAST CENTRAL ROCKINGHAM AND PAGE
COUNTIES...
At 146 PM EDT, severe thunderstorms were located along a line
extending from 7 miles east of Mount Jackson to near Luray to near
Timberville, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Woodstock, Luray, Shenandoah, Mount Jackson, Stanley, Big Meadows,
New Market, Alma, Kimball, Newport, Honeyville, Ingham, Kings
Crossing, Leaksville, Ida, Hamburg, Quicksburg, Fairview, Saint
Davids Church and Panorama.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3867 7878 3873 7861 3886 7852 3874 7832
3871 7833 3869 7832 3864 7832 3859 7839
3856 7838 3855 7840 3853 7843 3853 7844
3852 7844 3849 7845 3844 7857
TIME...MOT...LOC 1746Z 320DEG 21KT 3875 7851 3867 7856 3862 7867
HAIL...1.00IN
WIND...60MPH
$$
CJL496
WWUS51 KLWX 131755
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
155 PM EDT Sun Jun 13 2021
VAC139-165-171-131815-
/O.CON.KLWX.SV.W.0118.000000T0000Z-210613T1815Z/
Shenandoah VA-Rockingham VA-Page VA-
155 PM EDT Sun Jun 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTH CENTRAL SHENANDOAH...EAST CENTRAL ROCKINGHAM AND PAGE
COUNTIES...
At 155 PM EDT, severe thunderstorms were located along a line
extending from near Luray to near Stanley to 7 miles north of
Shenandoah, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Luray, Shenandoah, Stanley, Big Meadows, New Market, Alma, Kimball,
Newport, Honeyville, Ingham, Leaksville, Ida, Hamburg, Fairview,
Panorama, Pine Grove, Jollett and Rileyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3862 7874 3868 7856 3880 7842 3874 7832
3871 7833 3869 7832 3864 7832 3859 7839
3856 7838 3855 7840 3853 7843 3853 7844
3852 7844 3849 7845 3844 7857
TIME...MOT...LOC 1755Z 320DEG 21KT 3872 7848 3864 7853 3859 7864
HAIL...1.00IN
WIND...60MPH
$$
CJL694
WWUS51 KLWX 131813
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
213 PM EDT Sun Jun 13 2021
VAC139-165-171-131823-
/O.EXP.KLWX.SV.W.0118.000000T0000Z-210613T1815Z/
Shenandoah VA-Rockingham VA-Page VA-
213 PM EDT Sun Jun 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SHENANDOAH...
EAST CENTRAL ROCKINGHAM AND PAGE COUNTIES WILL EXPIRE AT 215 PM
EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
LAT...LON 3862 7874 3868 7856 3880 7842 3874 7832
3871 7833 3869 7832 3864 7832 3859 7839
3856 7838 3855 7840 3853 7843 3853 7844
3852 7844 3849 7845 3844 7857
TIME...MOT...LOC 1813Z 320DEG 21KT 3864 7840 3856 7845 3851 7856
$$
CJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 10:06 AM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jun 13, 10:06 AM EDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1006 AM EDT Sun Jun 13 2021
.SYNOPSIS...
A cold front will approach today before crossing the region
late tonight into Monday, resulting in renewed chances for
showers and thunderstorms. A second cold front is expected to
cross the region late Monday night into early Tuesday, and a
third cold front Wednesday. High pressure will resume control
for a few days thereafter coupled with cooler temperatures and
lower humidity.
&&
.NEAR TERM /THROUGH TONIGHT/...
Latest analysis shows weak high pressure continuing to exit
offshore as a cold front lingers across central Ohio. Latest
satellite imagery shows a cluster of showers and thunderstorms
tracking southeastward out of western PA this morning as a
result of an outflow boundary. As the cluster moves into more
stable air across western MD, is expected to precipitate out and
be left with some residual showers. However there is a second
smaller cell developing upstream from Garret Co which may result
in a few rumbles of thunder into the eastern WV Panhandle
within the next hour. However, given limited instability, should
also continue to decrease in nature.
For the remainder of the day today, clouds will continue to
decrease this morning, resulting in some partial sunshine this
afternoon. A southerly flow will continue to develop, supporting
warmer and more humid conditions compared to yesterday. High
temperatures will range in the low to mid 80s for most.
As the aforementioned cold front continues to track
southeastward, expect the development of showers and
thunderstorms to pop up later this afternoon and continue
tracking southeastward along the boundary. SPC continues to
highlight western MD and the eastern WV Panhandle for a slight
risk for severe storms, where the main hazard would be damaging
wind gusts but hail cannot be ruled out either. This area is
expected to have the best probability of severe storms this
afternoon as CAPE values range between 1000-2000 J/kg with 30-35
knot 0-6km shear. Instability parameters quickly die off
further east, in which storms are expected to weaken this
evening as they travel east. However, a few isolated severe
storms may persist for areas mainly west of I-95. However the
probability of severe storms does decrease in nature. There is
a marginal flood risk as well across most of the region expect
for our southeastern most areas, mainly due to antecedent damp
soil conditions. However expectations of progressive storm
movement suggest it is a more marginal flood risk at this time.
Showers and any remaining thunderstorms will diminish late
tonight as the cold front stalls nearby. Overnight lows will
fall back into the 60s.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
...PREVIOUS DISCUSSION...
Cold front number one will be stalled in our general vicinity
at the start of Monday. This will keep clouds and spotty showers
around, and by afternoon, areas southeast of front 1 could
start to see new thunderstorms form... this should be mainly
close to the bay. By then, however, next front approaching from
the northwest will start to approach, with new storms firing to
our northwest with it. Monday will be the warmest day with
westerly flow, sending highs well into the 80s. By night,
showers and storms with front 2 will overspread much of the area
as front 1 finally gets kicked out. This second system also has
a severe weather risk, but it is a bit more uncertain, so its
considered marginal at this time. Shear will be excessive,
possibly well over 40 knots, but CAPE is uncertain. If it
coincides, severe weather coverage and intensity Monday evening
could be in excess of today/tonight.
Drier air will start seeping southward into the area for
Tuesday, but upper level trough will promote cloud development
and possibly a few showers. Highs will drop into the low-mid
80s.
Front number 3 will approach later Tuesday night, but lower
moisture makes this front more unlikely to produce significant
precipitation. Lows will be cooler, mostly in the 50s with the
warmer spots in the 60s.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As one mid-level piece of energy moves across the region
Wednesday, brief high pressure will build into the region for
Wednesday night. Conditions will be dry and temperatures will be
cooler. Highs will be near 80.
On Thursday, another piece of mid-level energy will push across
the region. This energy combined with some instability could
spawn a few showers in the afternoon and mainly over eastern
parts of our CWA. Temperatures will be near 80 once again.
High pressure will build into the region Friday. Some sun and
some clouds with dry conditions. Temperatures will become warmer
with highs in the middle 80s.
Friday night into Saturday, the high pressure will push east to
allow for a return flow to develop ahead of a developing low
pressure trough. There is a chance for showers Friday night in
the west and northwestern zones. The chance for showers and
thunderstorms moves farther east on Saturday. This will depend
on the instability and amount of wind shear. Highs Saturday
could reach the middle 80s once again.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
MVFR to perhaps IFR cigs may persist for a time around CHO,
with MVFR to occasionally IFR vsby at MRB early this morning.
Otherwise, mainly VFR expected into this afternoon. Thereafter,
approaching cold front may bring restrictions with showers and
thunderstorms late this afternoon and this evening, most likely
at MRB, then IAD, with a lesser risk at MTN/BWI/DCA/CHO. Showers
mostly clear area Monday morning, but another round then may
arrive Monday evening. Drying out for the most part by late
Tuesday.
VFR conditions Wednesday through Thursday night. Winds
northwest 10 knots Wednesday through Thursday, becoming light
and variable Thursday night.
&&
.MARINE...
Mostly sub-SCA through the next few days despite several cold
frontal passages. However, southerly flow ahead of the first
front this evening looks likely to bring marginal SCA gusts to
the middle bay, so have SCA out for this period. Perhaps of more
concern is the threat of gusty thunderstorms this evening as the
front approaches. This threat will be renewed with the second
front Monday evening.
No marine hazards expected Wednesday through Thursday night.
Winds northwest 10 knots Wednesday and Thursday, then light and
variable Thursday night.
&&
.TIDES/COASTAL FLOODING...
Elevated water levels continue to be pushed up the bay as
easterly flow becomes more southerly. Thus, expect more minor
flooding at high tide this morning for many sites. By Tuesday,
northwest flow behind a couple of cold fronts should allow water
levels to decline.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 2 PM EDT this afternoon for
DCZ001.
MD...Coastal Flood Advisory until 2 PM EDT this afternoon for
MDZ011-014.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 7 PM this evening to 2 AM EDT Monday
for ANZ534-543.
&&
SYNOPSIS...MSS/RCM
NEAR TERM...MSS/RCM
SHORT TERM...RCM
LONG TERM...KLW
AVIATION...RCM/KLW
MARINE...RCM/KLW
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jun 13, 5:33 AM EDT, 7 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 533 AM EDT Sun Jun 13 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-140945- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 533 AM EDT Sun Jun 13 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible this afternoon and tonight, mainly near and northwest of I-95. Isolated instances of flooding are also possible this afternoon and tonight, mainly near and northwest of I-95. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated severe thunderstorms are possible Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary this afternoon. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-140945- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 533 AM EDT Sun Jun 13 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight Scattered severe thunderstorms are possible this afternoon and tonight, mainly near and northwest of I-81. Isolated instances of flooding are also possible this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated severe thunderstorms are possible Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary this afternoon. MDZ001-501-502-VAZ503-504-WVZ501>506-140945- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 533 AM EDT Sun Jun 13 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight Scattered severe thunderstorms are possible this afternoon and tonight. Isolated instances of flooding are also possible this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated severe thunderstorms are possible Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary this afternoon.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 8:43 PM EDT | Coastal Flood Advisory | LWX | King George | 15 hr |
| Jun 13, 1:16 AM EDT | Small Craft Advisory | LWX | 28 hr | |
| Jun 13, 3:06 PM EDT | Severe Thunderstorm Warning | LWX | Augusta | 39 min |
| Jun 13, 3:07 PM EDT | Areal Flood Warning | LWX | Madison | 3 hr |
| Jun 13, 3:46 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, City of Staunton, City of Waynesboro | 29 min |
| Jun 13, 4:04 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Nelson, City of Waynesboro | 27 min |
| Jun 13, 5:26 PM EDT | Flash Flood Warning | LWX | Highland | 2 hr |
| Jun 13, 7:50 PM EDT | Areal Flood Warning | LWX | Highland | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.